The FDA is warning that codeine after tonsillectomy or adenoidectomy may be dangerous in children who are ultra-rapid metabolizers.
When codeine is ingested, it is converted to morphine in the liver by an enzyme called cytochrome P450 2D6 (CYP2D6). Some people have DNA variations that make this enzyme more active, causing codeine to be converted to morphine faster and more completely than in other people. These “ultra-rapid metabolizers” are more likely to have higher than normal amounts of morphine in their blood after taking codeine. High levels of morphine can result in breathing difficulty, which may be fatal. Taking codeine after tonsillectomy and/or adenoidectomy may increase the risk for breathing problems and death in children who are “ultra-rapid metabolizers.” The estimated number of “ultra-rapid metabolizers” is generally 1 to 7 per 100 people, but may be as high as 28 per 100 people in some ethnic groups.
Read more at www.fda.gov